Skip to main content
Log in

Compatibility Conditions for Systems of Iterative Functional Equations with Non-trivial Contact Sets

  • Published:
Results in Mathematics Aims and scope Submit manuscript


Systems of iterative functional equations with a non-trivial set of contact points are not necessarily solvable, as the resulting intersections may lead to an overdetermination of the system. To obtain existence and uniqueness results additional conditions must be imposed on the system. These are the compatibility conditions, which we define and study in a general setting. An application to the affine and doubly affine cases allows us to solve an open problem in the theory of functional equations. In the last section we consider a special problem in a different perspective, showing that a complex compatibility condition may result in an elegant and simple property of the solution.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Data Availability Statement

Not applicable.


  1. Xu, P.: A discussion on fractal models for transport physics of porous media. Fractals 23(3), 1530001 (2015)

    Article  Google Scholar 

  2. Mambetsariev, I., Mirzapoiazova, T., Lennon, F., Jolly, M.K., Li, H., Nasser, M.W., Vora, L., Kulkarni, P., Batra, S.K., Salgia, R.: Small cell lung cancer therapeutic responses through fractal measurements: from radiology to mitochondrial biology. J. Clin. Med. 8(7), 1038 (2019)

    Article  Google Scholar 

  3. Uahabi, K.L., Atounti, M.: Applications of fractals in medicine. An. Univ. Craiova Ser. Mat. Inform. 42(1), 167–174 (2015)

    MathSciNet  MATH  Google Scholar 

  4. Takayasu, M., Takayasu, H.: Fractals and economics. In: Meyers, R. (ed.) Complex Systems in Finance and Econometrics. Springer, New York (2009)

    MATH  Google Scholar 

  5. Barnsley, M.: Fractal functions and interpolation. Constr. Approx. 2, 303–329 (1986)

    Article  MathSciNet  Google Scholar 

  6. Kim, J.M., Kim, H.J., Mun, H.M.: Nonlinear fractal interpolation curves with function vertical scaling factors. Indian J. Pure Appl. Math. 51(2), 483–499 (2020)

    Article  MathSciNet  Google Scholar 

  7. Serpa, C., Buescu, J.: Explicitly defined fractal interpolation functions with variable parameters. Chaos Solitons Fractals 75, 76–83 (2015)

    Article  MathSciNet  Google Scholar 

  8. Wang, H.-Y., Yu, J.-S.: Fractal interpolation functions with variable parameters and their analytical properties. J. Approx. Theory 175, 1–18 (2013)

    Article  MathSciNet  Google Scholar 

  9. Liu, J., Shi, Y.-G.: Conjugacy problem of strictly monotone maps with only one jump discontinuity. Results Math. 75, 90 (2020)

  10. Serpa, C., Buescu, J.: Non-uniqueness and exotic solutions of conjugacy equations. J. Differ. Equ. Appl. 21(12), 1147–1162 (2015)

    Article  MathSciNet  Google Scholar 

  11. Serpa, C., Buescu, J.: Constructive solutions for systems of iterative functional equations. Constr. Approx. 45, 273–299 (2017)

    Article  MathSciNet  Google Scholar 

  12. Buescu, J., Serpa, C.: Fractal and Hausdorff dimensions for systems of iterative functional equations. J. Math. Anal. Appl. 480, 123429 (2019)

    Article  MathSciNet  Google Scholar 

  13. Okamura, K.: Some results for conjugate equations. Aequationes Math. 93, 1051–1084 (2019)

    Article  MathSciNet  Google Scholar 

  14. Massopust, P.R.: Fractal functions and their applications. Chaos Solitons Fractals 8(2), 171–190 (1997)

    Article  MathSciNet  Google Scholar 

  15. Zeitler, H.: Affine mappings in iterated function systems. Result Math. 46, 181–194 (2004)

    Article  MathSciNet  Google Scholar 

  16. Ioana, L., Mihail, A.: Iterated function systems consisting of \(\varphi \)-contractions. Results Math. 72, 2203–2225 (2017)

    Article  MathSciNet  Google Scholar 

  17. Massopust, P.R.: On some generalizations of B-splines. Monografias Matemáticas Garcia de Galdeano 42, 203–217 (2019)

    Google Scholar 

  18. De Rham, G.: Sur quelques courbes definies par des equations fonctionnelles. Univ. e Politec. Torino, Rend. Sem. Mat. 16, 101-113 (1957)

  19. Mayor, G., De Torrens, J.: De Rham systems and the solution of a class of functional equations. Aequationes Math. 47, 43–49 (1994)

    Article  MathSciNet  Google Scholar 

  20. Girgensohn, R.: Functional equations and nowhere differentiable functions. Aequationes Math. 46, 243–56 (1993)

    MathSciNet  MATH  Google Scholar 

  21. Matkowski, J.: Integrable solutions of functional equations. Dissertationes Math. (Rozprawy Mat.) 127 (1975)

Download references


The authors acknowledge fruitful discussions with Prof. Pedro Duarte and partial support by National Funding from FCT - Fundação para a Ciência e a Tecnologia, under the project: UIDB/04561/2020.


Partial support by National Funding from FCT - Fundação para a Ciência e a Tecnologia, under the project: UIDB/04561/2020

Author information

Authors and Affiliations



Lead author: Cristina Serpa.

Corresponding author

Correspondence to Cristina Serpa.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Code availability

Not applicable.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Partial support by National Funding from FCT - Fundação para a Ciência e a Tecnologia, under the project: UIDB/04561/2020.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Buescu, J., Serpa, C. Compatibility Conditions for Systems of Iterative Functional Equations with Non-trivial Contact Sets. Results Math 76, 68 (2021).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification